Illinois, 2025

Flash Flood in Illinois, July 27, 2025

July 27, 2025 · NWS ILX · 1 event in 1 county or zone

Clusters of slow-moving thunderstorms developed along an outflow boundary across southeast Illinois during the late afternoon and early evening of July 27th. The storms were primarily focused south of the I-70 corridor where rainfall rates of 1-3 inches per hour led to isolated flash flooding in Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Clusters of slow-moving thunderstorms developed along an outflow boundary across southeast Illinois during the late afternoon and early evening of July 27th. The storms were primarily focused south of the I-70 corridor where rainfall rates of 1-3 inches per hour led to isolated flash flooding in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 27, 12:52 PM CST, 2 hours 18 minutes earlier. Its key messages:

  • A Heat Advisory is in effect for all of central and southeast Illinois Monday afternoon and early evening. Dangerous heat and humidity will likely continue Tuesday for the whole area, and Wednesday in southeast IL.
  • A significant pattern change will allow a strong cold front to pass through the region on Wednesday, bringing a risk of strong storms and heavy rain.
  • Cooler and much less humid air will follow for the end of the week and next weekend.
Area forecast discussion, Jul 27, 12:52 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
152 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- A Heat Advisory is in effect for all of central and southeast
  Illinois Monday afternoon and early evening. Dangerous heat and
  humidity will likely continue Tuesday for the whole area, and
  Wednesday in southeast IL.

- A significant pattern change will allow a strong cold front to
  pass through the region on Wednesday, bringing a risk of strong
  storms and heavy rain.

- Cooler and much less humid air will follow for the end of the
  week and next weekend.

&&

.DISCUSSION...
Issued at 152 PM CDT Sun Jul 27 2025

18z surface map indicated a weak stationary boundary just to our
north, oriented WNW-ESE near the I-80 corridor. This has been the
focus for scattered storms, with largely failed attempts at
convection south of this boundary into our far northern CWA over
the past 1-2 hours. RAP/NAM non- supercell tornado parameter of
1-2 across the northern CWA show the possibility of funnels
through late afternoon. Otherwise for the remainder of the area
rich low- mid level moisture (75-80F dew points and 2" PWATs) and
uncapped profiles support isolated convection (20% PoPs) with the
highest coverage south of I-70 into early this evening before
diminishing. Not looking for a severe threat but copious moisture
will lead to heavy downpours and frequent lightning in the
locations that see storms. A stratocu deck has kept temps from
surging over much of the area with 105+ heat indices suppressed
south of I-70 through 1 pm. However, recent visible satellite
trends show larger holes opening up, thus much of the area is
still expected to see 100-105 heat indices late this afternoon.

Convective allowing models show an MCS developing over the upper
Midwest this evening, dropping southeast into eastern IA/northwest
IL late tonight in a weakening mode. Some models show this
completely decaying before reaching our northwest CWA, while a few
show some showers/storms primarily northwest of a Canton to
Bloomington line late tonight and early Monday morning. Kept low
chance PoPs (20-30%) to account for this. Regardless of precip
coverage, convective debris clouds will likely slow diurnal
warming over the northern half of the CWA through Monday morning.
However, time/height progs show clearing likely during the
afternoon which should once again push the entire area into Heat
Advisory criteria, heat indices peaking near 110F.

Short range models suggest a repeat performance Mon night/Tue
morning with another upper Midwest MCS dropping southeast in a
weakening fashion. Thus will carry low PoPs across the north, and
after debris clouds dissipate expecting another dangerously
hot/humid afternoon with widespread heat indices near 110F.

Potentially active weather Wednesday, as a northern stream
shortwave pushes a "real" cold front into the area. Shear and
thermodynamic profiles would suggest a low end severe risk, mainly
damaging wind gusts. CSU-MLP shows a 15% severe risk for all of
central/SE IL. With the high PWAT airmass still in place locally
heavy rain also a risk. Depending on frontal timing, our southeast
counties may be in line for one more day of heat headlines.

Medium range guidance show a wide envelope in frontal location
Thu, so some PoPs are still shown by the NBM over the southern
half of the CWA. But the trend will be for drying and cooler/less
humid conditions advecting on northeast low level flow, courtesy
of a large Canadian ridge building into the Great Lakes. This is
forecast to continue into next weekend, resulting in NBM forecast
highs in the upper 70s/lower 80s, and lows dipping into the 50s
and lower 60s.

25

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1151 AM CDT Sun Jul 27 2025

BKN MVFR ceilings affecting KPIA-KBMI-KCMI at midday should rise
above 3k feet soon. This will leave a BKN stratocu deck at VFR
levels in place for most of the area this afternoon, scattering
out by early evening. Winds to be light from the southwest through
the forecast.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ027-029-031-
036>038-040>057-061>063-066>068-071>073.

Heat Advisory from noon to 8 PM CDT Monday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 27, 1:15 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
215 PM CDT Sun Jul 27 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
215 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat indices of 100 to 105 degrees are expected through early this
evening.

Isolated thunderstorms are expected into this evening, posing a risk
for locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously hot conditions persist through midweek with afternoon
heat indices peaking between 100 and 115 degrees. The most
oppressive heat will be on Monday and Tuesday.

Isolated to scattered thunderstorms will be seen daily most of the
week, with the highest chances being Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

The radar

The Evansville,IN radar (KVWX), 79 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
July 27, 3:10 PM CST to 5:30 PM CST
Where
Crawford County, 1.63 mi NW of Duncanville to 1.52 mi SW of Duncanville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.969, -87.698

Rising water forced the closure of Route 1 north of Flat Rock.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277341.